Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 106, NWS Springfield, MO

April 28, 2003Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 28, 2003, 2:38 PM CDT for Wright County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2003, 2:38 PM CDT (19:38 UTC)
Expired
Apr 28, 2003, 3:30 PM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Wright County, MO

The radar

The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 2:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 281938
SVRSGF
MOC229-282030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 PM CDT MON APR 28 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WRIGHT COUNTY IN MISSOURI

* UNTIL 330 PM CDT

* AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SEVERE THUNDERSTORMS  CAPABLE OF PRODUCING HAIL TO    
  THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.      
  THESE STORMS WERE BUILDING ACROSS NORTHERN WRIGHT COUNTY. 

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  WRIGHT COUNTY.

THE TOWN OF MANES IS ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3748 9262 3737 9262 3737 9226 3747 9226

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 11:32 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 28, 11:32 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 AM CDT MON APR 28 2003

IN THE SHORT TERM...FRONTAL BOUNDARY HAS PUSHED SOUTH INTO THE
SOUTHEAST KANSAS AND CENTRAL MO LATE THIS MORNING. THIS PUSH SOUTH
WAS AIDED BY LAST NIGHTS CONVECTIVE COMPLEX OVER NORTHERN MO.
TEMPERATURES/DEWPOINT SOUTH OF THE FRONT INDICATE THAT WE SHOULD BE
ABLE TO EASILY OVERCOME CAP AT 900 MB THAT WAS PRESENT ON THE SGF
12Z SOUNDING. CUMULUS FIELD ALREADY DEVELOPING AHEAD OF THE BOUNDARY
IN SOUTHEAST KS AND SW MO. PROGGED SOUNDING INDICATE CAPES OF 2500
J/KG OFF THE MESOETA SOUNDING THIS AFTERNOON SEEMS VERY REASONABLE.
WOULD LOOK FOR REDEVELOPMENT ALONG THE BOUNDARY. MAIN THREATS ARE
WIND AND HAIL GIVEN FAIRLY UNIMPRESSIVE WIND PROFILE.

...EXTENDED FORECAST DISCUSSION...

FRONT WILL PUSH THROUGH THE AREA THU AS SHORTWAVE MOVES THROUGH THE
NORTHERN PLAINS. HIGH PRESSURE BUILDS INTO THE AREA FRI AND SAT.
PRESENT FORECAST HAS A GOOD HANDLE ON THIS. ADDED RAIN CHANCES TO
LATE DAY 6 AND DAY 7 (SUNDAY NIGHT AND MONDAY). BOTH THE ECMWF AND
00Z GFS MOVE A STRONG STORM SYSTEM INTO THE PLAINS LATE IN THE
WEEKEND. GFS IS ESPECIALLY IMPRESSIVE WITH THIS SYSTEM BY MONDAY.

.SGF...
MO...NONE.
KS...NONE.

DSA
Hazardous weather outlook, Apr 28, 1:00 PM CDT, 1 hour 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SCATTERED SEVERE THUNDERSTORMS WITH ONE INCH HAIL AND WIND GUSTS
OF 60 MPH.

  AREAS AFFECTED AND TIMING:

THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR ALONG AND SOUTH OF A
FRONTAL BOUNDARY THAT EXTENDS FROM JUST SOUTH OF CHANUTE KANSAS EAST
TO BOLIVAR AND SALEM. THE SEVERE THREAT TIMING WILL BE FROM 2 TO 10
PM.

  DISCUSSION:

A SLOW MOVING FRONT WILL REMAIN OVER THE AREA THIS AFTERNOON AND
THIS EVENING...EXTENDING FROM SOUTHEAST KANSAS INTO SOUTH CENTRAL
MISSOURI. DAYTIME HEATING AND INCREASED LOW LEVEL MOISTURE SOUTH OF
THE FRONT HAS CAUSED THE ATMOSPHERE TO BECOME INCREASINGLY
UNSTABLE...ESPECIALLY OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE SURFACE BOUNDARY
THIS AFTERNOON AND CONTINUE THIS EVENING. THE MAIN STORM THREAT WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE AGAIN TUESDAY AS THE
FRONT STARTS TO LIFT BACK TO THE NORTH. A STORM SYSTEM WILL MOVE
THROUGH NORTHEAST THROUGH THE CENTRAL PLAINS WEDNESDAY AND INTO IOWA
ON THURSDAY. THE COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM WILL
BRING THE CHANCE FOR ANOTHER ROUND OF STORMS ON THURSDAY.

ANOTHER STORM SYSTEM WILL BRING ADDTIONAL RAIN AND THUNDERSTORMS
SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE
UNFOLDING WEATHER SITUATION THIS AFTERNOON. SPOTTER ACTIVATION MAY
BE REQUIRED THIS AFTERNOON AND THIS EVENING...ESPECIALLY ALONG AND
SOUTH OF THE FRONTAL BOUNDARY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

In the hours before

Local storm report, Apr 28, 8:53 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0853 AM CDT MON APR 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0812 AM    STOVER                    MO   .75 INCH HAIL
04/28/03   MORGAN                         REPORTED BY POST OFFICE
                                          PERSONNEL.

0835 AM    FLORENCE                  MO   .88 INCH HAIL
04/28/03   MORGAN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:08 AM CDTSevere Thunderstorm WarningSGFMorgan37 min
Apr 28, 9:54 AM CDTSevere Thunderstorm WarningSGFMiller21 min
Apr 28, 2:13 PM CDTSevere Thunderstorm WarningSGFLaclede47 min
Apr 28, 2:45 PM CDTSevere Thunderstorm WarningSGFWright45 min
Apr 28, 2:47 PM CDTSevere Thunderstorm WarningSGFTexas58 min
Apr 28, 3:43 PM CDTSevere Thunderstorm WarningSGFTexas62 min
Apr 28, 4:16 PM CDTFlash Flood WarningSGFTexas3 hr
Apr 28, 4:28 PM CDTSevere Thunderstorm WarningSGFWright62 min
Apr 28, 4:40 PM CDTSevere Thunderstorm WarningSGFHowell65 min
Apr 28, 4:43 PM CDTSevere Thunderstorm WarningSGFTexas62 min
Apr 28, 5:14 PM CDTSevere Thunderstorm WarningSGFShannon46 min
Apr 28, 5:24 PM CDTSevere Thunderstorm WarningSGFWright66 min
Apr 28, 5:32 PM CDTSevere Thunderstorm WarningSGFOregon58 min
Apr 28, 5:39 PM CDTSevere Thunderstorm WarningSGFHowell66 min
Apr 28, 5:43 PM CDTSevere Thunderstorm WarningSGFTexas62 min
Apr 28, 5:47 PM CDTSevere Thunderstorm WarningSGFDouglas58 min
Apr 28, 6:36 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell54 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.